Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Huntsville, AL

March 25, 20214 counties in Alabama

NWS Huntsville, AL issued this areal flood warning at Mar 25, 2021, 5:23 PM CDT for 4 counties in Alabama. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2021, 5:23 PM CDT (22:23 UTC)
Expired
Mar 25, 2021, 10:30 PM CDT
In force
5 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Cullman County, AL, Lawrence County, AL, Marshall County, AL, Morgan County, AL

The radar

The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 7:38 PM CDTFLASH FLOOD3 W Falkville, ALDISTRICT LINE RD AT BARKLEY BRIDGE, ROAD IS WASHED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 613 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
613 m²/s²
0-3 km storm-relative helicity
713 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS44 KHUN 252223
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
523 PM CDT Thu Mar 25 2021

ALC043-079-095-103-260330-
/O.NEW.KHUN.FA.W.0013.210325T2223Z-210326T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-Lawrence AL-Marshall AL-Morgan AL-
523 PM CDT Thu Mar 25 2021

The National Weather Service in Huntsville has issued a

* Flood Warning for...
  Cullman County in north central Alabama...
  Southern Morgan County in north central Alabama...
  West Central Marshall County in northeastern Alabama...
  Southeastern Lawrence County in northwestern Alabama...

* Until 1030 PM CDT.

* At 523 PM CDT, Emergency management reported numerous roadways 
  affected by floodwaters due to heavy rainfall that has since moved 
  out of the Cullman and southern Morgan County areas. Runoff from 
  recent rainfall will continue to make lingering flooding a hazard 
  for the next few hours.

Some locations that will experience flooding include...
  Cullman, Hartselle, Arab, Hanceville, Good Hope, Falkville, Holly 
  Pond, Dodge City, Baldwin, Vinemont, Baileyton, West Point, Eva, 
  Garden City, Colony, Phelan, Lacon, Cole Springs, Logan and 
  Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3409 8667 3409 8669 3408 8670 3407 8669
      3400 8675 3400 8676 3397 8677 3392 8692
      3390 8693 3386 8692 3386 8696 3386 8701
      3389 8701 3390 8710 3390 8708 3396 8712
      3440 8711 3445 8651 3429 8647

$$

12
1 follow-up statement
768 
WGUS84 KHUN 260328
FLSHUN

Flood Statement
National Weather Service Huntsville AL
1028 PM CDT Thu Mar 25 2021

ALC043-079-095-103-260338-
/O.EXP.KHUN.FA.W.0013.000000T0000Z-210326T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-Lawrence AL-Marshall AL-Morgan AL-
1028 PM CDT Thu Mar 25 2021

...FLOOD WARNING WILL EXPIRE AT 1030 PM CDT THIS EVENING FOR 
CULLMAN, SOUTHERN MORGAN, WEST CENTRAL MARSHALL AND SOUTHEASTERN 
LAWRENCE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3409 8667 3409 8669 3408 8670 3407 8669
      3400 8675 3400 8676 3397 8677 3392 8692
      3390 8693 3386 8692 3386 8696 3386 8701
      3389 8701 3390 8710 3390 8708 3396 8712
      3440 8711 3445 8651 3429 8647

$$

12

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this areal flood warning went out at Mar 25, 1:55 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 25, 1:55 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
155 PM CDT Thu Mar 25 2021

.NEAR TERM...(Tonight)
Issued at 155 PM CDT Thu Mar 25 2021

A very dangerous/volatile wx situation continues to evolve across
the mid TN Valley this Thu afternoon, as a second/stronger wave of
tstms develops/begins to spread NE out of south MS/west cntrl AL. The
warm front which is helping to fuel this new convective development
is beginning to lift nwd into north AL. Many of these tstm cells are
taking on more of a single cell structure which can be very
conducive to supercell development. With much of the region outlooked
in a Moderate/High probability for severe tstms, these cellular
storms will be capable of tornadoes, large hail and damaging wind
gusts thru the afternoon period and into the first half of this
evening. Given the increase in SBCAPE near 1-2K J/kg coupled with
0-1/3km SRH around 400-600 m2/s2 and 0-6/8km Bulk Shear values in the
60-80kt range, a few of these severe tstms may produce violent,
long-lived tornadoes. In addition to the severe wx threat, multiple
waves of locally heavy rainfall in the same areas may also translate
into a localized Flash Flooding threat, similar to some of the
flooding from this morning. A Flash Flood Watch remains in effect
thru 1AM tonight. This is in addition to Tornado Watch 50 in effect
for all of the local area thru 8PM this evening.

This is again a very dangerous situation for this afternoon into this
evening. Have a severe wx plan in place and know what to do should a
warning be issued for your area. Lingering showers/tstms should then
begin to taper off from the west heading into the overnight hrs
following the passage of the oncoming cold front. In addition to the
convective watches, a Wind Advisory is also in effect thru 1AM for
gusty S/SW winds near 15 to 25MPH with gusts to 40MPH. These winds
should also weaken with the frontal passage, as overnight lows fall
into the upper 40s/near 50F for most spots.

.SHORT TERM...(Friday through Saturday night)
Issued at 155 PM CDT Thu Mar 25 2021

A brief quiet period in the wx is then expected for the end of the
work week, as high pressure out of the Plains states quickly builds
into the region. This should translate in afternoon highs in the
lower 70s Fri, before temps drop into the lower 50s by early Sat.

The wx pattern then turns active again Sat/Sat night, as another
storm system develops across the srn Plains/wrn Gulf Coast before
lifting more to the E/NE. An attendant cold front will push thru much
of the region by Sun morning, with num/wide showers/tstms developing
along/ahead of the front. Given the increase in buoyant energy along
with an increasing low level jet, another wave of strong/marginally
severe tstms will be possible with this next storm system.

.LONG TERM...(Sunday through Wednesday)
Issued at 155 PM CDT Thu Mar 25 2021

As mentioned, this next front will push ewd thru the region into the
second half of the weekend, as another strong dome of high pressure
out of the Plains states builds into the region. This should provide
for some quiet/near seasonal conditions into the first half of next
week. Afternoon highs into the new week look to trend in the upper
60s/near 70F while overnight lows climb into the upper 40s/mid 50s.
Rain chances will also return Tue into Wed, as the sfc high moves
east of the region and moisture spreads back into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Mar 25 2021

Restricted flying conds are expected to continue at both primary
airports heading into the afternoon/evening hrs, as a second/stronger
wave of shra/tsra over south MS begins to lift newd. These shra/tsra
look to move into the area in the 19-20Z time frame, while a cold
front gradually approaches from the west. Some of these tsra may be
strong in nature, with the potential for vrb wind gusts near 30-40kt
and brief IFR conds/vis. Lingering shra/tsra will then begin to taper
off from the west heading into the late evening period, following the
passage of the cold front. Cigs look to lift well above 3K ft in the
04-06Z Fri time period, as sfc winds veer to the SW/W near 12-15kt
with higher gusts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 AM CDT Friday for ALZ001>010-016.

     Wind Advisory until 1 AM CDT Friday for ALZ001>010-016.

TN...Flash Flood Watch until 1 AM CDT Friday for TNZ076-096-097.

     Wind Advisory until 1 AM CDT Friday for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 25, 2:08 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
208 PM CDT Thu Mar 25 2021

ALZ001>010-016-TNZ076-096-097-261130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
208 PM CDT Thu Mar 25 2021

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT FRIDAY...
...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.
 Flash Flood Watch.
 Wind Advisory.

An outbreak of severe thunderstorms is expected across the region
this afternoon and evening, featuring all modes of severe weather
including significant damaging winds, large hail, and strong to
perhaps violent long-track tornadoes. In addition to the risk from
severe thunderstorms, multiple rounds of locally heavy rainfall will
lead to a heightened threat for both flash and areal flooding. Strong
environmental winds will also occur across the entire region outside
of thunderstorms, and a Wind Advisory remains in effect through 1 AM
CDT.

Conditions will begin to improve from west to east this evening as a
cold front moves across the region, with the threat for
thunderstorms ending across northeast Alabama around or shortly after
Midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areal and river flooding will persist across the region on Friday.
However, flooding conditions could worsen over the weekend as the
frontal boundary will lift northward on Friday night, focusing
several waves of rain and thunderstorms that will impact the region
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested until Tornado Watch 50 either expires or has been cancelled
for your location.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

70/DD

In the hours before

Local storm report, Mar 25, 3:49 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HEAVY RAIN       1 ENE CULLMAN           34.18N 86.82W
03/25/2021  E3.00 INCH       CULLMAN            AL   PUBLIC

            HEAVY FLOW AT A CREEK NEAR 278 IN CULLMAN.
            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Mar 25, 3:55 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     FLASH FLOOD      2 W CULLMAN             34.17N 86.88W
03/25/2021                   CULLMAN            AL   BROADCAST MEDIA

            I-65 CLOSED AT US 278 DUE TO WATER FLOWING
            OVER THE ROADWAY.

&&
Local storm report, Mar 25, 3:58 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      4 NNW ARAB              34.39N 86.52W
03/25/2021                   MARSHALL           AL   PUBLIC

            MAT MORROW ROAD, JUST WEST OF U.S. 231, IS
            REPORTEDLY ABOUT TO BE WASHED OUT. REPORT
            RELAYED VIA SOCIAL MEDIA.

&&
Special weather statement, Mar 25, 4:08 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
408 PM CDT Thu Mar 25 2021

ALZ008-010-252145-
Marshall AL-DeKalb AL-
408 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snead, or 8 miles east of Blountsville, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albertville, Boaz, Guntersville, Crossville, Geraldine, Douglas,
McVille, High Point, Horton and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3421 8642 3424 8644 3426 8644 3448 8612
      3426 8593 3420 8606 3420 8611 3419 8611
      3418 8619 3410 8630
TIME...MOT...LOC 2107Z 235DEG 39KT 3414 8644

KDW
Special weather statement, Mar 25, 4:44 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
444 PM CDT Thu Mar 25 2021

ALZ010-252230-
DeKalb AL-
444 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEKALB COUNTY UNTIL 530
PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, or 11 miles northeast of Boaz, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Crossville, Fyffe, Geraldine, Valley Head,
Hammondville, Mentone, Pine Ridge and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3422 8584 3420 8589 3420 8602 3431 8610
      3467 8554 3453 8551
TIME...MOT...LOC 2143Z 234DEG 39KT 3428 8597

KDW
Special weather statement, Mar 25, 5:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
501 PM CDT Thu Mar 25 2021

ALZ016-252230-
Cullman AL-
501 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AND EASTERN CULLMAN
COUNTY UNTIL 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynns Park, or near Cordova, moving northeast at 90 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baileyton,
Garden City, Colony, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3389 8701 3390 8710 3391 8709 3397 8712
      3431 8663 3426 8647 3425 8652 3412 8661
      3409 8669 3408 8670 3405 8668 3406 8671
      3403 8670 3403 8672 3398 8676 3391 8692
      3387 8693 3386 8699
TIME...MOT...LOC 2200Z 227DEG 78KT 3384 8713

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:01 AM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more20 hr
Mar 25, 6:40 AM CDTSpecial Weather StatementHUNMarshall50 min
Mar 25, 7:37 AM CDTSpecial Weather StatementHUNColbert38 min
Mar 25, 7:55 AM CDTSpecial Weather StatementHUNCullman50 min
Mar 25, 8:20 AM CDTSevere Thunderstorm WarningHUNCullman, Morgan25 min
Mar 25, 8:38 AM CDTSevere Thunderstorm WarningHUNMarshall52 min
Mar 25, 8:50 AM CDTSpecial Weather StatementHUNCullman40 min
Mar 25, 9:13 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson62 min
Mar 25, 9:16 AM CDTFlash Flood WarningHUNCullman, Marshall, Morgan4 hr
Mar 25, 10:22 AM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan3 hr
Mar 25, 10:49 AM CDTSpecial Weather StatementHUNMarshall, Morgan41 min
Mar 25, 2:21 PM CDTFlash Flood WarningHUNCullman, Lawrence, Marshall, Morgan3 hr
Mar 25, 2:35 PM CDTFlash Flood WarningHUNLawrence, Limestone, Morgan3 hr
Mar 25, 2:37 PM CDTSpecial Weather StatementHUNColbert, Lauderdale38 min
Mar 25, 2:45 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Mar 25, 2:53 PM CDTTornado WarningHUNColbert, Franklin, Lauderdale21 min
Mar 25, 2:56 PM CDTSpecial Weather StatementHUNJackson34 min
Mar 25, 3:07 PM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan3 hr
Mar 25, 4:08 PM CDTSpecial Weather StatementHUNMarshall37 min
Mar 25, 4:44 PM CDTSpecial Weather StatementHUNDeKalb46 min
Mar 25, 5:01 PM CDTSpecial Weather StatementHUNCullman29 min
Mar 25, 5:16 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence4 hr
Mar 25, 5:21 PM CDTAreal Flood WarningHUNLawrence, Limestone, Morgan5 hr
Mar 25, 6:13 PM CDTAreal Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan3 hr
Mar 25, 6:22 PM CDTFlash Flood Warning Considerable damage threatHUNDeKalb3 hr
Mar 25, 6:24 PM CDTSpecial Weather StatementHUNDeKalb, Marshall51 min

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.